A study published in the current issue of Archives of Internal Medicine reports that treatment with atypical, but not conventional, antipsychotics raises the risk of venous thromboembolism (VTE) in elderly patients.
Dr. Rosa Liperoti, from Universita Catolica del Sacro Cuore in Rome, and colleagues assessed VTE hospitalization among 19,940 nursing home residents taking antipsychotic agents and 112,078 residents not using these drugs.
The overall VTE hospitalization rate was found to be 0.91 per 100 person-years. That figure was comprised of about 78% venous thrombosis events and around 22% pulmonary embolism events. Relative to nonuse, atypical antipsychotic use was linked to an elevated risk of VTE, ranging from 87% for olanzapine, 98% for risperidone, to 168% for clozapine and quetiapine fumarate.
By contrast, treatment with phenothiazines or other conventional agents did not seem to increase the risk of VTE.
According to the study authors: “It seems advisable to be cautious when prescribing antipsychotic agents to elderly patients. However, the therapeutic choice should be individualized based on a careful evaluation of the benefits and risks of both classes of antipsychotic agents and patients’ risk profiles.”